Montana, 2014Winter Storm in Montana, December 20 to 21, 2014
December 20 to 21, 2014 · NWS BYZ · 1 event in 1 county or zone
A moist Pacific flow resulted in heavy snow over the Beartooth/Absaroka Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist Pacific flow resulted in heavy snow over the Beartooth/Absaroka Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 20, 8:19 PM MST, 2 hours 41 minutes earlier.
Area forecast discussion, Dec 20, 8:19 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
819 PM MST SAT DEC 20 2014
.UPDATE...
THE OVERALL FORECAST APPEARS TO BE IN GOOD SHAPE...SO MADE NO
UPDATE THIS EVENING. AAG
&&
.SHORT TERM...VALID FOR SUN AND MON...
VERY ACTIVE WEATHER IS IN STORE FOR OUR REGION OVER THE NEXT 60
HOURS WITH SEVERAL POTENTIAL IMPACTS.
FIRST WIND. WILL MAKE NO CHANGES TO WIND ADVISORIES IN EFFECT FOR
THE GAP AREAS BEGINNING AT MIDNIGHT TONIGHT AND CONTINUING THROUGH
SUNDAY NIGHT. GAP FLOW WILL ACTUALLY END WITH THE ONSET OF COLD
ADVECTION TOMORROW MORNING...BUT PLENTY OF MIXED WIND POTENTIAL
EXISTS THEREAFTER. HAVE ADDED BIG TIMBER TO THESE EXISTING
ADVISORIES AS THIS LOCATION WILL BE FAVORED AS THE SFC LOW TRACKS
EAST ON SUNDAY. IT IS BECOMING MORE APPARENT THAT OTHER AREAS
BESIDES THE USUAL FOOTHILL SPOTS WILL SEE STRONG WINDS ON SUNDAY.
PRIMARILY THIS INCLUDES HARLOWTON AND JUDITH GAP EASTWARD INTO
GOLDEN VALLEY COUNTY BEGINNING LATE MORNING OR EARLY AFTERNOON.
SHORTWAVE EXPECTED TO PASS BETWEEN 18-00Z TOMORROW WITH THE TOP OF
AN INCREASINGLY MIXED BOUNDARY LAYER TAPPING INTO 60-70 KTS OF WNW
MID LEVEL FLOW PER THE GFS. NAM IS A BIT WEAKER AS USUAL. GIVEN
THE IDEAL TIMING OF THE PASSING OF THIS ENERGY FEEL THAT THE
COMBINATION OF SUBSIDENCE DURING PEAK MIXING WILL ALLOW FOR STRONG
GUSTS TO SURFACE IN OUR NW PARTS...AND HAVE ISSUED A HIGH WIND
WATCH FOR WHEATLAND AND GOLDEN VALLEY COUNTIES. FURTHER EAST IS A
TRICKIER CALL OF COURSE...WITH LATE DAY SUBSIDENCE PERHAPS BEING A
BIT TOO LATE. THAT BEING SAID...WOULD EXPECT WIND GUSTS TO 50 MPH
TO REACH BILLINGS DURING THE AFTERNOON...WITH GUSTS OF 30-40 MPH
FURTHER EAST AS WE GET INTO THE EVENING. GUSTY WINDS WILL CONTINUE
THRU SUNDAY NIGHT.
MOUNTAIN SNOWFALL WILL INCREASE TONIGHT WITH PACIFIC MOISTURE
ADVECTION ALREADY PUSHING THROUGH WA/OR/ID...WITH PLUME EXTENDING
WELL BACK INTO THE PACIFIC. TRAJECTORY OF THIS PLUME WITH 2-3
G/KG MIXING RATIOS ON THE 305K SURFACE SUGGEST A GOOD PERIOD OF
ACCUMULATING OROGRAPHIC SNOWFALL THROUGH SUNDAY...WITH SNOWFALL
RATES AIDED BY INCREASING INSTABILITY TOMORROW. MOISTURE PLUME
WILL BEGIN TO SAG SOUTH AS FLOW VEERS MORE NORTHWEST LATE
TOMORROW...BUT INSTABILITY WILL ALLOW FOR SNOW SHOWERS TO CONTINUE
ESPECIALLY ON NW ASPECTS SUNDAY NIGHT INTO MONDAY. WILL MAKE NO
CHANGES TO THE WINTER STORM WARNING FOR THE BEARTOOTH ABSAROKAS
WHERE AMTS OF A FOOT TO FOOT AND A HALF ARE EXPECTED. THIS VEERED
FLOW WILL ALSO ALLOW FOR SNOWFALL TO PICK UP OVER THE BIG HORNS
SUNDAY NIGHT THROUGH MONDAY NIGHT...WITH SEVERAL INCHES A GOOD
POSSIBILITY EVEN AS MOISTURE BECOMES SHALLOWER.
ANOTHER INTERESTING PERIOD OF WEATHER IS EMERGING FROM THE
DEVELOPING ACTIVE NW FLOW. LATEST MODEL RUNS SHOW A TROWAL
WRAPPING SOUTHWARD THROUGH OUR EAST MONDAY AS UPPER LOW DEEPENS
OVER THE DAKOTAS. IMPACTS FROM THIS MAY INCLUDE A PERIOD OF MODEST
SNOWFALL ALONG WITH GUSTY NW WINDS...MAYBE 1-2 INCHES AND SOME
BLOWING SNOW...MAINLY EAST OF BILLINGS THOUGH IF MID LEVEL FLOW
VEERS SUFFICIENTLY WE COULD SEE SOME BANDED SNOW SHOWERS IN THE
BILLINGS AREA TOO. WILL HIT HIGHER TERRAIN TO OUR EAST AND
SOUTHEAST HARDEST HERE...AND HAVE RAISED WIND SPEEDS TO SUGGEST
30-40 MPH GUSTS. THIS WILL INCLUDE SHERIDAN. ANYONE PLANNING TO
TRAVEL THROUGH AREAS LIKE LAME DEER DIVIDE AND ABERDEEN HILL ON
MONDAY SHOULD TAKE NOTE.
FINALLY...THERE IS A SLIGHT RISK OF A LITTLE FREEZING RAIN EAST OF
SFC TROF LATE TONIGHT AND EARLY SUNDAY AS PACIFIC SHORTWAVE MOVES
IN. SFC TEMPS ARE THE KEY HERE AND IT IS POSSIBLE THAT TEMPS WILL
WARM INTO THE MID/UPPER 30S AS PCPN DEVELOPS. SOMETHING TO KEEP
WATCH OF TONIGHT.
TEMPS WILL REMAIN ABOVE NORMAL THE NEXT COUPLE DAYS WITH SUNDAY
BEING THE WARMER OF THE TWO. HIGHS WILL APPROACH 50F TOMORROW AND
MAY GET INTO THE LOWER 50S IN PLACES IF MIXING IS SUFFICIENT.
MONDAY WILL BE COOLER WITH HIGHS NEAR 40F IN OUR WEST AND MAYBE
STAYING IN THE UPPER 20S TO LOWER 30S IN OUR EAST AS 850MB COLD
POOL SWINGS THRU WITH NW FLOW TROWAL.
JKL
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
ACTIVE WEATHER PATTERN CONTINUES INTO THE EXTENDED FORECAST AS A
RELATIVELY QUIET START TO TUESDAY FINISHES WITH THE EVOLUTION OF A
GAP FLOW WIND EVENT. POSITIVELY TILTED RIDGE AXIS SHIFTS INTO THE
AREA IN RESPONSE TO ENERGETIC FLOW MOVING INTO SOUTHERN BC. WILL
BE A DRY DAY WITH NEAR NORMAL TEMPERATURES. WINDS ACCELERATE
STRONGLY TUESDAY NIGHT AND A STRONG GAP FLOW WIND PATTERN IS SET
UP FOR WEDNESDAY. MEX GUIDANCE SHOWING STRONGEST WINDS OF THE WEEK
DURING THIS PERIOD AND THIS LOOK GOOD WITH BETTER MIXING ACROSS
THE PLAINS DRIVING WARMER TEMPERATURES. HAVE KEPT STRONG WINDS IN
THE GAP FLOW AREAS AND ADJUSTED WINDS ACROSS THE PLAINS UPWARD.
THE DEVOLUTION OF THE WIND PATTERN AND THE ARRIVAL OF PUSH OF
COLDER AIR BRINGING A CHANCE FOR CHRISTMAS EVE OR CHRISTMAS DAY
SNOW IS NOT AS CLEAR CUT. ONE CHANGE FROM PREVIOUS RUNS IS THE GFS
IS PULLING COLD AIR INTO THE AREA WHEREAS BEFORE IT HAD BEEN
LOOKING TO STAY WARMER. ECMWF CONTINUES TO SHOW A BETTER
POTENTIAL FOR SIGNIFICANT SNOWFALL SINCE A SURFACE BOUNDARY WILL
BE IN PLACE WHEN A SHORTWAVE REACHES THE AREA. BIGGER KEY IS TIMING
BETWEEN ECMWF AND GFS REMAINS OUT OF SYNC AND THIS IS MOSTLY DUE
TO UNCERTAINTY OF THE LOCATION OF A DEEP UPPER LEVEL LOW OVER THE
GREAT LAKES OR OHIO VALLEY.STILL CONFIDENCE IS BETTER FOR A COOLER
THURSDAY WITH SNOW SOME TIME IN THE WINDOW BETWEEN 18Z WEDNESDAY
AND 00Z FRIDAY.
FRIDAY THE AIRMASS DRIES OUT AND MODERATES AS WIND REENTERS THE
FORECAST BUT ITS NOT CURRENTLY EXPECTED TO BECOME STRONG UNDER
SATURDAY WHEN PRESSURE GRADIENTS SET UP AGAIN. MODELS REVERSE
ROLES FOR NEXT WEEKEND AS THE ECMWF IS PESSIMISTIC ON ANOTHER SHOT
OF SNOW. BORSUM
&&
.AVIATION...
MOUNTAIN SNOW WILL IMPACT AREAS AROUND KLVM AND OVER THE
BEARTOOTH AND ABSAROKA MOUNTAINS THROUGH THE PERIOD. WINDS WILL
INCREASE OVERNIGHT FOR FAVORED AREAS OVER THE FOOTHILLS WHERE
GUSTS OF 40-50KTS LIKELY. SHOWERS WILL ALSO SPREAD EAST ACROSS THE
LOWER ELEVATIONS DURING DAY ON SUNDAY. MOST OF THESE WILL BE IN
THE FORM OF RAIN WITH MVFR/VFR CONDITIONS. FRIEDERS
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 034/049 034/040 025/036 027/040 025/031 016/028 011/029
23/W 34/W 21/N 24/O 66/S 22/S 11/B
LVM 035/046 032/037 016/035 024/039 023/034 010/029 012/031
34/W 44/J 22/S 35/S 66/S 32/S 11/B
HDN 026/049 031/039 021/035 020/038 021/031 012/028 007/028
26/W 34/J 31/B 23/S 66/S 22/S 11/B
MLS 026/044 029/035 024/036 023/037 022/029 014/025 010/028
16/W 34/J 21/B 12/S 33/S 22/S 11/B
4BQ 024/045 031/035 024/036 022/039 022/031 014/027 009/029
06/W 35/J 31/B 12/O 23/S 22/S 11/B
BHK 025/043 028/030 022/033 019/034 019/027 010/022 009/025
17/W 45/J 32/S 22/S 23/S 22/S 11/B
SHR 025/045 029/036 019/033 021/038 022/031 012/030 008/030
03/W 44/W 31/B 13/S 66/S 32/S 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WATCH IN EFFECT FROM 8 AM MST SUNDAY THROUGH MONDAY
MORNING FOR ZONES 28-42-63.
WIND ADVISORY IN EFFECT FROM 5 AM SUNDAY TO NOON MST MONDAY
FOR ZONE 41.
WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON MST
MONDAY FOR ZONES 65-66.
WINTER STORM WARNING IN EFFECT UNTIL NOON MST MONDAY FOR ZONE
67.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 20, 2:35 PM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
235 PM MST SAT DEC 20 2014
MTZ028>042-056>058-063>068-WYZ098-099-212145-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
235 PM MST SAT DEC 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...THIS AFTERNOON AND TONIGHT
STRONG SOUTHWEST WINDS CAN BE EXPECTED IN THE LIVINGSTON...NYE
AND BIG TIMBER AREAS TONIGHT. PLEASE SEE WIND ADVISORIES THAT
HAVE BEEN ISSUED.
PERIODS OF HEAVY SNOW WILL IMPACT THE BEARTOOTH ABSAROKA
MOUNTAINS TONIGHT. PLEASE SEE THE WINTER STORM WARNING THAT IS IN
EFFECT UNTIL NOON ON MONDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
PERIODS OF HEAVY SNOW WILL CONTINUE TO IMPACT THE BEARTOOTH
ABSAROKA MOUNTAINS THROUGH EARLY MONDAY. PLEASE SEE THE WINTER
STORM WARNING THAT IS IN EFFECT.
STRONG WINDS ARE EXPECTED TO SPREAD FROM THE LIVINGSTON...NYE AND
BIG TIMBER AREAS INTO PORTIONS OF SOUTH CENTRAL MONTANA. BILLINGS
COULD SEE WIND GUSTS TO 50 MPH. PLEASE SEE WIND ADVISORIES AND
HIGH WIND WATCHES THAT HAVE BEEN ISSUED.
MONDAY WILL BE A WINDY DAY ACROSS SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING WITH SNOW SHOWERS. HIGHER ELEVATIONS LIKE LAME
DEER DIVIDE COULD SEE A COUPLE OF INCHES OF SNOW.
ANOTHER ROUND OF STRONG WINDS ARE EXPECTED TUESDAY NIGHT INTO
WEDNESDAY FOR AREAS AROUND LIVINGSTON AND NYE.
A STORM SYSTEM MAY IMPACT THE REGION OVER THE CHRISTMAS
HOLIDAY. TIMING IS UNCERTAIN WITH A PERIOD OF SNOWFALL POSSIBLE
FROM NOON WEDNESDAY THROUGH CHRISTMAS DAY. IT IS TOO EARLY TO PIN
POINT SNOW AMOUNTS BUT PEOPLE PLANNING TO TRAVEL ANY TIME FROM
WEDNESDAY THROUGH NEXT WEEKEND SHOULD CHECK THE LATEST FORECAST
BEFORE SETTING OUT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Absarokee / Beartooth Mountains
- When
- December 20, 11:00 PM MST to December 21, 8:00 PM MST
- Where
- Absarokee / Beartooth Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.550, -109.722 (the zone’s center; the record gives no point)
Area Snotels received around 11 to 13 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Freezing Fog in Minnesota, December 20 to 21, 20141 death · 1 injured · $5,000 · 1 event
- Dense Fog in Texas, December 20, 20141 death · 8 events
- Astronomical Low Tide in Guam, December 20 to 21, 20141 death · 1 event
- High Surf in Hawaii, December 20 to 25, 201416 events
- Winter Storm and High Wind in Wyoming, December 20 to 22, 201480 kt wind · 10 events
- Flooding and Heavy Rain in Oregon, December 20 to 22, 20148 events
- Winter Storm and High Wind in Utah, December 20 to 22, 201465 kt wind · 7 events
- Heavy Snow in Idaho, December 20 to 21, 20147 events
- Avalanche and High Wind in Montana, December 20 to 24, 201460 kt wind · 7 events
- High Wind in Oregon, December 20 to 21, 201458 kt wind · 2 events
- High Wind in Washington, December 20 to 21, 201467 kt wind · 2 events
- Coastal Flood in California, December 20, 20141 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 549764.